Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Heart bypasses surgery done. Feeling tingling in fingers, pain in wrist. Is this normal after surgery?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
My partner had 5 heart bypasses and a hole in his heart repaired 3 weeks ago, he did absolutely fantastic and came home on day 6, completely mobile and well. Now he seems to be getting worse by the day, especially at night. They took an artery from his left arm and he has totally bad tingling in his fingers and very sharp stabbing pains all up his arm from his wrist to the top of his shoulder and down his neck. This is really getting him down as the pain is excruciating and pain killers just don't help. He is having tramadol and paracetamol and just this morning I tried him on 500mg ibuprofen . Have you any ideas and is this usual after surgery? He is used to being very active and was only ill for about 2 months before his came on very quickly, and he is only 47 which we are told is quite young for this operation!! His Dad did have surgery at his age but unfortunately died 6 years later, so they have said his heart decease was heiredatry rather than lifestyle. Hope you can help, thank you so much.
Posted Sat, 10 Nov 2012 in Valvular Heart Disease
Answered by Dr. Aparna Kohli 21 hours later
Thanks for writing to us.
I am Dr Aparna and work as an associate in the department of cardiac surgery. One of our serious consultants is looking into your query but due to the nature of their practice, it is taking a little time to get this answered. We assure you that they would be answering this as soon as possible.
It seems that your partner has neuropathic pain ( which means that the pain is originating from the nerves) and this can be seen sometimes after surgery. Pain killers typically do not help in this situation and I would suggest you do not give your husband any ibuprofen.
You should be seeing your surgeon.
As far as the disease is concerned, I would be able to comment better if you let me know what is the diagnosis that has been made ( since there are a large number of hereditary heart conditions)
Hope that helps
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Cardiac Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor